From Toms River, New Jersey, USA:
My 16 year son was diagnosed with type 1 diabetes six months ago. He takes one shot of Lantus at night, which was originally 16 units and, over the months, has changed based on activity and blood sugar levels. He is currently taking 12 units of Lantus and using NovoLog with his meals at a 1 to 20 ratio. He is very active. He runs cross country and now is surfing, among other activities. However, his activity level can vary greatly from one day to the next, but he is usually aware the day before of what he plans to do. I asked the doctor if he should adjust his Lantus the night before by a unit or two in anticipation of a very long, hard workout or active day but she said Lantus 'does not work' that way. So, although his numbers are in fairly good range, on very active days he eats his way through his activities. I never received a real clear understanding as to why he could not adjust Lantus the night before as needed. I also suggested changing by a one-half unit and I was told Lantus should only be adjusted in full units. Can you clarify why adjusting Lantus based on activity is not recommended? I understand that if one is experiencing too may highs, Lantus should be increased slowly and wait three days between each increase to avoid too much insulin, but I do not see the harm in taking less.
You are right. The mechanism of Lantus is such and it typically has such a longer duration of action, that any change you make will likely not reach a "steady state" for three, maybe actually five days, after the change. So, a change today for tomorrow's activities is probably not helpful. A more direct and probably easier approach is that on the day of increased activities, he is certain to check glucose more often, and consume carbohydrates as required, and possibly alter the insulin-to-carbohydrate ratio even lower. But, do discuss this with your diabetes team.
Insulin pump therapy could allow more flexibility, but six months into this diagnosis may be a bit too soon, given the likelihood that your son is "honeymooning."
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.